New Mexico, 2016

Damaging Wind in New Mexico, June 25, 2016

June 25, 2016 · NWS ABQ · 1 event in 1 county or zone

Widespread thunderstorms developed across eastern New Mexico with very heavy rainfall and strong outflow winds. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread thunderstorms developed across eastern New Mexico with very heavy rainfall and strong outflow winds. A cluster of thunderstorms that organized just southeast of Fort Sumner collapsed as it moved north over U.S. Highway 60. A wet microburst raced across the Columbia Scientific Balloon Facility with a peak wind of 63 mph. No damage occurred with these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 2:46 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 25, 2:46 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
346 PM MDT SAT JUN 25 2016

.SYNOPSIS...
High pressure center aloft will become less distinct into early
Sunday then reform near to a little west of the four corners
thereafter, remaining in or very near that location through at
least midweek next week. Daytime temperatures will ease back to
near even a few degrees below seasonal normals. Moisture will be
replenished to a fair degree across west central and northwest New
Mexico over the next 48 hours increasing shower and thunderstorm
chances there, more so starting Monday than Sunday. Elsewhere it
should be sufficient for daily rounds of afternoon and evening
showers and storms, generally initiating over the higher terrain
then drifting into the lower elevations. Southeast sections of
the state will likely see lower chances for rain, especially
starting Tuesday or Wednesday.

&&

.DISCUSSION...
After what looked to be a quite moist start to the day across the
nw third to half of the state and thinking that the fcst models
had underestimated rain chances there, it looks as though the
combination of the higher lvl heating-reducing clouds
accompanying the very noticeable moist plume aloft and the lower
moisture levels below that did the fcst models proud, indeed
shutting off convection so far there. This trend to continue into
tonight and begin to change Sun and more so Mon as deeper moisture
sloshes into that part of the state.

High pressure aloft will re-center itself near to a little west
of the Four Corners thereafter, remaining in or very near that
location through at least midweek next week. Daytime temps will
ease back to near even a few degrees below seasonal normals.
With the aforementioned moisture influx into west central and
northwest New Mexico over the next 48 hours increasing shower and
thunderstorm chances there, more so starting Monday than Sunday,
and likely continuing there for much if not all of the week.
Sufficient to generous moisture lvls elsewhere will likely
produce daily rounds of afternoon and evening showers and storms,
generally initiating over the higher terrain then drifting into
the lower elevations, but se quarter to third of the state should
see less, perhaps next-to-no activity by mid to late week.

43

&&

.FIRE WEATHER...
Active weather pattern to continue during the next seven days as the
North American Monsoon gets underway early. Upper level moisture
plume is more bark than bite across western areas. Most convective
activity today will be relegated to locations southeast of a line
from Glenwood to Las Vegas to Raton where low level moisture is
prevalent. Dry air in the low levels of the atmosphere has moved
into much of western and across portions of central New Mexico.
Sunday will be a different story as low level moisture surges
northwestward tonight. Still the far northwest gets left out Sunday,
with low level dry air remaining in place and the upper high
building back over the Four Corners.

NAM suggesting that as the upper high over the Four Corners draws in
dry air aloft from the northeast Monday...convection will be limited
to the northern mountains and far west Monday afternoon and evening.
GFS keeps dry air aloft farther southeast and keeps most mountain
areas active. NAM struggles beyond 36 hours so suspect the GFS may
be more on track with upper level moisture placement next week. GFS
keeps the upper high centered near the Four Corners and keeps
daily rounds of afternoon and evening convection for most areas.

Ventilation rates will remain in the fair to excellent range through
mid week.

33

&&

.AVIATION...
18Z TAF CYCLE
East slope areas of the central mountain chain from near KRTN to
KLVS, K4MY, K4CR and KSRR will serve as the initial -tsra
development areas early this afternoon before convection expands
east and north. Models still indicating the potential for a line
of moderate to strong thunderstorms to develop in a line from near
KCAO swwd to KTCC and KSRR with MVFR impacts possible. A
potentially strong convective outflow/canyon wind from the east
will likely push into the RGV after 02Z Sunday w/ gusts up to
35kt at KABQ overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  95  63  94 /   5  10  10  20
Dulce...........................  50  88  50  88 /  10  20  20  20
Cuba............................  56  86  55  83 /  10  40  30  40
Gallup..........................  53  91  55  88 /  10  10  20  20
El Morro........................  51  84  52  83 /  10  30  30  30
Grants..........................  53  87  54  85 /  10  30  20  30
Quemado.........................  58  86  56  85 /  10  30  40  30
Glenwood........................  65  92  64  89 /  40  40  30  40
Chama...........................  48  81  48  80 /  20  30  30  30
Los Alamos......................  59  84  57  83 /  20  30  30  30
Pecos...........................  56  80  55  80 /  30  50  50  40
Cerro/Questa....................  52  78  50  80 /  30  40  30  30
Red River.......................  47  71  46  72 /  30  60  40  40
Angel Fire......................  43  74  43  77 /  30  60  40  40
Taos............................  51  83  50  84 /  30  30  30  30
Mora............................  52  77  52  77 /  30  60  40  40
Espanola........................  61  88  59  87 /  20  20  40  20
Santa Fe........................  59  81  57  81 /  30  50  40  40
Santa Fe Airport................  60  86  58  85 /  30  30  40  20
Albuquerque Foothills...........  65  87  63  86 /  20  30  30  30
Albuquerque Heights.............  67  89  66  88 /  20  20  30  20
Albuquerque Valley..............  65  91  66  90 /  20  20  20  20
Albuquerque West Mesa...........  66  91  65  89 /  20  20  30  20
Los Lunas.......................  66  91  65  89 /  20  20  20  20
Rio Rancho......................  66  90  64  89 /  20  20  30  20
Socorro.........................  67  92  65  89 /  20  20  30  20
Sandia Park/Cedar Crest.........  61  82  58  81 /  30  40  50  30
Tijeras.........................  62  86  60  84 /  30  40  50  30
Moriarty/Estancia...............  58  82  57  81 /  30  40  50  30
Clines Corners..................  58  80  56  78 /  40  50  50  30
Gran Quivira....................  60  82  58  80 /  30  40  60  30
Carrizozo.......................  62  85  60  83 /  30  40  50  30
Ruidoso.........................  55  77  55  74 /  40  50  50  40
Capulin.........................  56  80  55  80 /  50  40  20  30
Raton...........................  55  84  54  84 /  40  40  20  30
Springer........................  58  84  56  86 /  40  30  20  30
Las Vegas.......................  54  80  53  80 /  30  50  30  30
Clayton.........................  63  86  61  87 /  40  40  20  20
Roy.............................  60  82  59  83 /  40  50  20  30
Conchas.........................  67  88  65  88 /  40  50  20  20
Santa Rosa......................  65  88  63  87 /  40  40  40  20
Tucumcari.......................  66  90  65  89 /  40  40  40  20
Clovis..........................  65  87  64  86 /  30  30  50  20
Portales........................  66  88  65  87 /  30  20  40  20
Fort Sumner.....................  66  88  65  87 /  30  40  50  20
Roswell.........................  68  92  68  89 /  30  20  20  20
Picacho.........................  63  85  62  82 /  30  40  40  20
Elk.............................  59  80  59  77 /  30  40  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

43
Hazardous weather outlook, Jun 25, 3:03 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 AM MDT SAT JUN 25 2016

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
403 AM MDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS
ARE POSSIBLE OVER PORTIONS OF NORTHEAST NEW MEXICO THIS AFTERNOON
AND EVENING. IN ADDITION...A FEW THUNDERSTORMS COULD PRODUCE
HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SLOW MOVEMENT OF THUNDERSTORMS MAY LEAD TO SOME HEAVY RAINFALL
SUNDAY AFTERNOON AND EVENING, WHICH COULD RESULT IN LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ADVERSE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

In the hours before

Special weather statement, Jun 25, 1:56 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT SAT JUN 25 2016

NMZ533-537-252145-
DE BACA COUNTY-GUADALUPE COUNTY-
256 PM MDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 345 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF SUMNER LAKE STATE PARK...OR 19 MILES NORTHWEST OF
FORT SUMNER...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMNER LAKE AND SUMNER LAKE STATE PARK.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3454 10451 3471 10460 3487 10433 3460 10415
TIME...MOT...LOC 2056Z 245DEG 7KT 3467 10448

33
Special weather statement, Jun 25, 2:47 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT SAT JUN 25 2016

NMZ533-537-252215-
DE BACA COUNTY-GUADALUPE COUNTY-
347 PM MDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND CENTRAL
GUADALUPE COUNTIES UNTIL 415 PM MDT...

AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF YESO...OR 26 MILES SOUTH OF SANTA ROSA...MOVING
EAST AT 15 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL DE
BACA AND CENTRAL GUADALUPE COUNTIES.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3447 10481 3465 10481 3470 10449 3443 10449
TIME...MOT...LOC 2147Z 269DEG 11KT 3456 10473

33
Special weather statement, Jun 25, 3:42 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT SAT JUN 25 2016

NMZ538-252315-
CHAVES COUNTY PLAINS-
442 PM MDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
515 PM MDT...

AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES NORTH OF BITTER LAKE WILDLIFE REFUGE...OR 25 MILES NORTH OF
ROSWELL...MOVING WEST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CHAVES COUNTY.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 127 AND 145.

&&

LAT...LON 3379 10431 3362 10437 3365 10469 3391 10460
TIME...MOT...LOC 2241Z 106DEG 12KT 3373 10443

44

The radar

The Cannon AFB radar (KFDX), 56 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Baca

When
June 25, 3:51 PM MST to 3:57 PM MST
Where
De Baca County, 2.38 mi ENE of Ft Sumner
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.480, -104.200

Columbia Scientific Balloon Facility.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632665.